Podcast Ep 30: Status Epilepticus, Isoniazid Toxicity, Hyponatrem

Only I can change my life. No one can do it for me.

-Carol Burnett
Welcome back to Episode 30! First, we must congratulate Sean for winning the trauma ring tone challenge by being the first to respond after the episode release. An honorable mention goes out to Nich and Dhinakar. Stay tuned for future contests and prizes!

Today’s episode also marks the launch of a new partnership with the EM Clerkship podcast. Going forward, we are going to occasionally focus episodes on a specific topic—a topic that was recently covered by EM Clerkship. We will cover a few questions on that specific area and fill in the rest of the episode with the usual random assortment.  You can listen to the podcasts in either order.  Either start with Roshcast to see where you stand and then head over to EM clerkship for more detail—or alternatively, start with EM clerkship to learn the nuts and bolts, and then head back here to test yourself. Any time we do these joint releases, we will plan to match our mid-week release with their release a few days earlier on Sunday. Hopefully you enjoy our new collaboration!

Enough announcement. Let’s get going with the rapid review!

  • To diagnose Kawasaki disease, you must have a fever for five or more days and four of the following five criteria: bilateral bulbar conjunctival injection, oral mucous membrane changes, peripheral extremity changes, polymorphous rash, and cervical lymphadenopathy.
  • Kawasaki disease is treated with IVIG and aspirin.
  • Ocular findings associated with Wernicke’s encephalopathy include nystagmus, lateral rectus palsy, and conjugate gaze palsies.
  • When treating Wernicke encephalopathy, you should replace thiamine before repleting their glucose.

Now onto this week’s podcast.


Question 1

You are caring for a 60 kg patient who has been seizing for 30 minutes. You have already administered 4 mg of IV lorazepam and 1200 mg of phenytoin without termination of seizure activity. Which of the following should most likely be your next step?

A. Administer another bolus of IV phenytoin

B. Administer IV fosphenytoin

C. Administer IV pentobarbital

D. Administer IV sodium bicarbonate

Teaching Image


Question 2

A 33-year-old man presents with a seizure lasting for 5 minutes. EMS administered 2 mg of lorazepam with cessation of seizure activity. On presentation, the patient is confused. The patient’s medication list includes metoprolol and isoniazid. During the evaluation, he has another seizure lasting for 10 minutes and then a third seizure lasting for another 10 minutes. What adjunctive therapy should be given?

A. Folic acid

B. Phenobarbital

C. Pyridoxine

D. Sodium bicarbonate

Teaching Image


Question 3

A 75-year-old nursing home patient presents with abdominal distension. Vital signs are normal and the patient is “nontoxic” appearing. An abdominal X-ray is obtained. What management is indicated?

A. Endoscopic detorsion

B. Intravenous antibiotics

C. Observation and reassessment

D. Surgical resection


Question 4

A 26-year-old woman with a history of dysmenorrhea and depression presents to the ED after having a seizure witnessed by her husband. He reports finding her on the bedroom floor with an empty pill bottle. Which of the following non-steroidal anti-inflammatory (NSAIDs) medications did she most likely ingest?

A. Celecoxib

B. Ibuprofen

C. Mefenamic acid

D. Rofecoxib


Question 5

An 8-month-old child presents to the emergency department having generalized tonic-clonic seizure activity. Her mother reports that she is bottle-fed and has been diluting her formula secondary to financial strains. Her serum sodium is found to be 120 mEq/L. She weighs 8 kgs. She is actively seizing. What is the most appropriate dose of 3% hypertonic saline to administer the patient?

A. 16 mL of 3% hypertonic saline

B. 4 mL of 3% hypertonic saline

C. 64 mL of 3% hypertonic saline

D. 80 mL of 3% hypertonic saline


Question 6

A full-term 3-week-old girl is brought in by her parents who report that she has been “acting funny” for 2 hours. They noticed that she has been moving her lips nonstop. She was a full-term, normal, spontaneous vaginal delivery and has been feeding well with adequate wet diapers since hospital discharge. She is afebrile and vital signs are normal. The anterior fontanelle is flat, and red reflexes are present. Heart, lung, and abdominal exams are normal. Her neurologic exam is positive for root, suck, and Moro reflexes, upgoing Babinski reflexes, and rhythmic lip-smacking movements. What is the most appropriate next step to take with this baby?

A. Administer phenobarbital

B. Initiate EEG monitoring

C. Perform a CT scan of the brain

D. Provide reassurance that this is normal behavior

Teaching Image


  • Status epilepticus is defined as 2 or more continuous seizures without full recovery or continuous seizure activity for greater than 5 minutes.
  • Benzodiazepines are the first-line agents for status epilepticus.  Midazolam has the fastest onset, but lorazepam has a longer half-life.
  • Second-line agents for status epilepticus include phenytoin, fosphenytoin, valproic acid, phenobarbital, or levetiracetam. Fosphenytoin is preferred as it can be given more quickly.
  • Third-line agents for status epilepticus include pentobarbital and propofol along with likely intubation.
  • All seizing patients need to have their blood glucose checked.
  • In patients on INH having seizures, pyridoxine should be administered.
  • For sigmoid volvulus, the treatment of choice is endoscopic detorsion, typically a flexible sigmoidoscopy.
  • On a barium enema of a patient with sigmoid volvulus, the classic finding is a bird’s beak appearance.
  • Mefenamic acid is an NSAID given for menstrual pain. Overdose can cause seizures 2–7 hours after ingestion.  Treatment is with benzodiazepines.
  • For seizures related to hyponatremia, 3% hypertonic saline at 2 mL/kg should be given with a max of 100 mL over 10–60 minutes.
  • Neonatal seizures are more likely to be focal than tonic-clonic.  Look for signs like lip smacking, eye deviation, staring, rhythmic blinking, and bicycling movements.
  • Phenobarbital is the drug of choice for neonatal seizures.
  • First neonatal seizures require a full septic workup. Empiric antibiotics should be given.

That wraps up Episode 30. Don’t forget to follow us on Twitter at @Roshcast and @RoshReview. We can also be reached by email at roshcast@roshreview.com. Send over any feedback, corrections, or suggestions. You can also help us pick questions for the podcast by identifying ones you would like us to review. To do so, write “Roshcast” in the submit feedback box as you go through the question bank. And finally, if you have a minute, make sure to rate us and leave comments on iTunes to help spread the word about Roshcast.

Until next time,
Jeff and Nachi


Comments (0)

Pin It on Pinterest